Alert archive / New Mexico / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 106, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at May 23, 2021, 7:47 PM MDT for Guadalupe County, Quay County, San Miguel County, New Mexico. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2021, 7:47 PM MDT (01:47 UTC)
- Expired
- May 23, 2021, 8:30 PM MDT
- In force
- 43 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Guadalupe County, NM, Quay County, NM, San Miguel County, NM
The radar
The Cannon AFB radar (KFDX), 79 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 4:07 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 1.8 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4487 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
896
WUUS55 KABQ 240147
SVRABQ
NMC019-037-047-240230-
/O.NEW.KABQ.SV.W.0106.210524T0147Z-210524T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
747 PM MDT Sun May 23 2021
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
Southeastern San Miguel County in northeastern New Mexico...
Western Quay County in east central New Mexico...
Northeastern Guadalupe County in east central New Mexico...
* Until 830 PM MDT.
* At 747 PM MDT, a severe thunderstorm was located near Newkirk, or
21 miles east of Santa Rosa, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Newkirk, Conchas, Cuervo and Conchas Lake State Park.
This includes the following highways...
Interstate 40 between Mile Markers 292 and 307.
State Road 104 between Mile Markers 63 and 92.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter such as an interior room, a
bathroom, closet or basement.
&&
LAT...LON 3498 10425 3503 10442 3543 10432 3530 10389
TIME...MOT...LOC 0147Z 205DEG 21KT 3506 10432
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Shoemake2 follow-up statements
474
WWUS55 KABQ 240205
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
805 PM MDT Sun May 23 2021
NMC037-240215-
/O.CAN.KABQ.SV.W.0106.000000T0000Z-210524T0230Z/
Quay-
805 PM MDT Sun May 23 2021
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN QUAY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3507 10424 3508 10438 3543 10432 3530 10389
TIME...MOT...LOC 0205Z 205DEG 21KT 3516 10427
$$
NMC019-047-240230-
/O.CON.KABQ.SV.W.0106.000000T0000Z-210524T0230Z/
San Miguel-Guadalupe-
805 PM MDT Sun May 23 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT
FOR SOUTHEASTERN SAN MIGUEL AND NORTHEASTERN GUADALUPE COUNTIES...
At 805 PM MDT, a severe thunderstorm was located near Newkirk, or 27
miles northeast of Santa Rosa, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Conchas and Conchas Lake State Park.
This includes State Road 104 between Mile Markers 63 and 92.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.
&&
LAT...LON 3507 10424 3508 10438 3543 10432 3530 10389
TIME...MOT...LOC 0205Z 205DEG 21KT 3516 10427
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Shoemake124
WWUS55 KABQ 240228
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
828 PM MDT Sun May 23 2021
NMC019-047-240238-
/O.EXP.KABQ.SV.W.0106.000000T0000Z-210524T0230Z/
San Miguel-Guadalupe-
828 PM MDT Sun May 23 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SAN MIGUEL AND
NORTHEASTERN GUADALUPE COUNTIES WILL EXPIRE AT 830 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Albuquerque.
LAT...LON 3507 10424 3508 10438 3543 10432 3530 10389
TIME...MOT...LOC 0228Z 205DEG 21KT 3528 10420
$$
CAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 5:27 PM MDT, 2 hours 20 minutes earlier.
Area forecast discussion, May 23, 5:27 PM MDT, 2 hours 20 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 527 PM MDT Sun May 23 2021 .AVIATION... 00Z TAF CYCLE Thunderstorms may impact the KTCC terminal through 03Z with MVFR conditions and strong/erratic wind gusts. Areas of MVFR cigs will likely develop overnight across the east central and southeast plains, impacting KROW and KTCC. Thunderstorms have a better chance of impacting KROW Monday afternoon. Otherwise, VFR conditions prevail and are forecast to persist. 11 && .PREV DISCUSSION...315 PM MDT Sun May 23 2021... .SYNOPSIS... Showers and thunderstorms are expected this afternoon through the evening hours, with activity favoring the eastern plains. Some storms could be strong to severe, with large hail and damaging winds being the primary threats. Another round of strong to severe storms is possible across portions of eastern New Mexico again Monday afternoon. Drier conditions are expected to prevail during the midweek with temperatures near to slightly above normal. Chances for showers and thunderstorms may return to eastern New Mexico late in week. && .DISCUSSION... SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)... After one upper level low pressure system exits the Great Basin to the northeast tonight, another storm system will move on shore over the Pacific northwest on Monday. This will help keep the dryline active over eastern NM with a slight risk of severe thunderstorms over parts of the eastern plains this evening and again Monday afternoon and evening. Mesoscale models are showing near and over an inch of rain in the Clovis and Portales area Monday afternoon and evening, which could result in drainage problems in those flash- flood-prone communities if it pans out. Although the flow aloft will weaken Monday, breezy conditions will return to the eastern plains as a roughly 1004 mb surface low develops over southeast CO. High temperatures are generally forecast to rise a few to 7 degrees on Monday compared to today's readings. LONG TERM...(TUESDAY THROUGH SUNDAY)... Dry southwest air will dominate on Tuesday, causing moisture brought in by the retreating dryline to mix out early in the day. This will work to great diminish the chances for showers and thunderstorms in the afternoon. Instead, breezy and warm conditions will prevail. Winds increase across the east on Wednesday, as the upper level pressure gradient tightens in response to disturbances well to our north. Weak ridging develops over the Land of Enchantment on Thursday in the presence of modest return flow, which could bring some isolated showers and thunderstorms to the southeast portion of the CWA that afternoon. Models continue to have a poor hold on a potential backdoor front later in the week, now shifting its timing closer to Friday. Should the front resolve, a return to showers and thunderstorms would be expected across portions of eastern NM both Friday and Saturday. Meanwhile, a general warming trend is expected through the weekend. The 12Z GFS MOS hinted to the debut of triple digit temperatures across the southeastern-most locales of the CWA, but remain cautiously optimistic that some relief to the warming will be felt by the front. Stay tuned. 44/12 && .FIRE WEATHER... Although the flow aloft will weaken some on Monday, breezy conditions are forecast to return to the eastern plains as a roughly 1004 mb surface low develops over southeast CO. It will be quite dry west of a convectively active dryline on the eastern plains, so critical fire weather conditions are expected along the Northeast Highlands and Northeast Plains border Monday afternoon. Fortunately, the observed fire danger is low to moderate there. High temperatures will rise above normal during the first half of the work week. After weaker winds Tuesday, speeds will strengthen again Wednesday central and east as a storm system crosses the northern Rockies. The low level moisture will be scoured eastward by then, so widespread critical fire weather conditions are expected along and east of the central mountain chain Wednesday afternoon. Winds will weaken while remaining seasonably gusty during the latter half of the work week. A weak upper level trough crossing from the west could spark some thunderstorms with small wetting footprints over the Sangre de Cristos and eastern plains on Friday. 44 && .AVIATION... 18Z TAF CYCLE Drier air has advanced eastward over the central mountain chain this morning. The main thunderstorm risk this afternoon and evening will be on the eastern plains, where some storms may turn severe with large hail and damaging winds; especially near NM's eastern border. Tonight, southeast surface winds may again return low clouds to the Caprock southward, potentially as far west as Roswell and as far north as Tucumcari. && .ABQ WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 7 PM MDT this evening for the following zones... NMZ215-227>231. Red Flag Warning until 7 PM MDT this evening for the following zones... NMZ102-107. &&
Hazardous weather outlook, May 23, 3:54 AM MDT, 15 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 354 AM MDT Sun May 23 2021 NMZ201>241-241100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 354 AM MDT Sun May 23 2021 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Strong to severe thunderstorms are possible across eastern New Mexico this afternoon and evening. Large hail, heavy rain and damaging wind gusts are the main concerns. Additionally, strong south to southwest winds can be expected across portions of northeast New Mexico, including from the east slopes of the Sangre de Cristo Mountains eastward to the I-25 corridor. Gusts between 50 and 55 mph are possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong to severe thunderstorms are possible again on Monday across portions of east central and southeast New Mexico. Large hail and damaging wind gusts remain the main concerns. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall reports and any severe weather through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 34
In the hours before
Local storm report, May 23, 2:36 PM MDT, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
236 PM MDT SUN MAY 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HAIL FORT STANTON 33.50N 105.52W
05/22/2021 E1.50 INCH LINCOLN NM PUBLIC
&&
CORRECTED EVENT TIME
EVENT NUMBER ABQ202102290
SHOEMAKELocal storm report, May 23, 3:06 PM MDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
306 PM MDT SUN MAY 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM NON-TSTM WND GST RATON CREWS AIRPORT 36.73N 104.50W
05/23/2021 M59 MPH COLFAX NM ASOS
KRTN ASOS.
&&
EVENT NUMBER ABQ202102291
ACSpecial weather statement, May 23, 7:20 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
720 PM MDT Sun May 23 2021
NMZ230-234-240145-
Union County-Quay County-
720 PM MDT Sun May 23 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN QUAY AND
SOUTHEASTERN UNION COUNTIES UNTIL 745 PM MDT...
At 720 PM MDT, Doppler radar was tracking a strong thunderstorm near
Amistad, moving northeast at 50 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Amistad and Sedan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern and east central New Mexico.
LAT...LON 3562 10307 3570 10327 3624 10310 3622 10304
3563 10304
TIME...MOT...LOC 0120Z 205DEG 41KT 3586 10308
ShoemakeThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 8:03 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 27 min |
| May 23, 10:09 PM MDT | Special Weather Statement | ABQ | Union | 36 min |
| May 23, 10:43 PM MDT | Special Weather Statement | ABQ | Union | 32 min |
| May 23, 10:45 PM MDT | Special Weather Statement | ABQ | Union | 30 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.